MAUDE Adverse Event Report: ARTHROCARE CORP. SMARTSTITCH PERFECTPASSER SUTURE CARTRID; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

ARTHROCARE CORP. SMARTSTITCH PERFECTPASSER SUTURE CARTRID; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Catalog Number OM-8175
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during a primary rotator cuff repair, when the surgeon was deploying suture passer, the suture deployment failed and the plastic tip of the suture cartridge fell off into shoulder joint.The surgeon spent ten minutes attempting to retrieve cartridge tip, however it was then lost inside joint and could not be found again.A backup device was available to complete the procedure.Patient injuries were not reported.
 
Additional Manufacturer Narrative
The reported smartstitch perfectpasser suture cartridge, intended for use in treatment, was returned for evaluation.A relationship between the device and reported incident was not established.From the information provided, ¿during a primary rotator cuff repair, when the surgeon was deploying suture passer, the suture deployment failed and the plastic tip of the suture cartridge fell off into shoulder joint.The surgeon spent ten minutes attempting to retrieve cartridge tip, however it was then lost inside joint and could not be found again.¿ customer¿s complaint was not confirmed.Visual evaluation shows the suture cartridge returned is missing the tip.The device is intended for single use and functional test is not possible.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: excessive force or incorrect suture cartridge loading.The instruction for use was reviewed and found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
SMARTSTITCH PERFECTPASSER SUTURE CARTRID
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key8952932
Report Number3006524618-2019-00430
Device Sequence Number2099922
Product Code GAT
UDI-Device Identifier00817470005806
UDI-Public00817470005806
Combination Product (Y/N)N
PMA/510(K) Number
K123268
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Catalogue NumberOM-8175
Device Lot Number2016724
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2019
Initial Date Received by Manufacturer 08/19/2019
Supplement Date Received by Manufacturer11/13/2019
Initial Report FDA Received Date09/01/2019
Supplement Report FDA Received Date11/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1